Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Relaxation oscillations of a van der Pol equation with large critical forcing term

Author: J. Grasman
Journal: Quart. Appl. Math. 38 (1980), 9-16
MSC: Primary 70K99; Secondary 34D15, 58F22
DOI: https://doi.org/10.1090/qam/575829
MathSciNet review: 575829
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A van der Pol equation with sinusoidal forcing term is analyzed with singular perturbation methods for large values of the parameter. Asymptotic approximations of (sub)harmonic solutions with period $ T = 2\pi \left( {2n - 1} \right),n = 1, 2, ...$ are constructed under certain restricting conditions for the amplitude of the forcing term. These conditions are such that always two solutions with period $ T = 2\pi \left( {2n \pm 1} \right)$ coexist.

References [Enhancements On Off] (What's this?)

  • [1] H. Bavinck and J. Grasman, The method of matched asymptotic expansions for the periodic solution of the Van der Pol equation, Int. J. Nonlin. Mech. 9, 421-434 (1974)
  • [2] J. E. Flaherty and F. C. Hoppensteadt, Frequency entrainment of a forced Van der Pol oscillator, Studies Appl. Math. 18, 5-15 (1978)
  • [3] J. Grasman, E. J. M. Veling, and G. M. Willems, Relaxation oscillations governed by a Van der Pol equation with periodic forcing term, SIAM J. Appl. Math. 31 (1976), no. 4, 667–676. MR 0432975, https://doi.org/10.1137/0131059
  • [4] J. Grasman, M. J. W. Jansen, and E. J. M. Veling, Asymptotic methods for relaxation oscillations, Differential equations and applications (Proc. Third Scheveningen Conf., Scheveningen, 1977) North-Holland Math. Stud., vol. 31, North-Holland, Amsterdam-New York, 1978, pp. 93–111. MR 516172
  • [5] John Guckenheimer, Symbolic dynamics and relaxation oscillations, Phys. D 1 (1980), no. 2, 227–235. MR 581353, https://doi.org/10.1016/0167-2789(80)90014-7
  • [6] Mark Levi, QUALITATIVE ANALYSIS OF THE PERIODICALLY FORCED RELAXATION OSCILLATIONS, ProQuest LLC, Ann Arbor, MI, 1978. Thesis (Ph.D.)–New York University. MR 2628470
  • [7] Norman Levinson, A second order differential equation with singular solutions, Ann. of Math. (2) 50 (1949), 127–153. MR 0030079, https://doi.org/10.2307/1969357
  • [9] J. E. Littlewood, I. On van der Pol’s equation with large 𝑘. II. Celestial mechanics over a very long time, Nonlinear Problems (Proc. Sympos., Madison, Wis., 1962) Univ. of Wisconsin Press, Madison, Wis., 1963, pp. 161–175. MR 0146460
  • [10] N. G. Lloyd, On the non-autonomous van der Pol equation with large parameter, Proc. Cambridge Philos. Soc. 72 (1972), 213–227. MR 0294776
  • [11] E. T. Whittaker and G. N. Watson, A course of modern analysis, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1996. An introduction to the general theory of infinite processes and of analytic functions; with an account of the principal transcendental functions; Reprint of the fourth (1927) edition. MR 1424469

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 70K99, 34D15, 58F22

Retrieve articles in all journals with MSC: 70K99, 34D15, 58F22

Additional Information

DOI: https://doi.org/10.1090/qam/575829
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society